Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jan 11, 2020, 2:43 PM EST for Boyd County, Carter County, Greenup County, Kentucky; Jackson County, Lawrence County, Ohio. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 11, 2020, 2:43 PM EST (19:43 UTC)
- Expired
- Jan 11, 2020, 3:15 PM EST
- In force
- 32 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Jackson County, OH, Lawrence County, OH
The radar
The Charleston,WV radar (KRLX), 105 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 2:59 PM EST | TSTM WND DMG | Lloyd, KY | TELEPHONE POLE BLOWN DOWN |
| Jan 11, 3:07 PM EST | TSTM WND DMG | Flatwoods, KY | TREES DOWN ACROSS PORTIONS OF FLATWOODS |
| Jan 11, 3:13 PM EST | TSTM WND DMG | Meads, KY | TREE DOWN ON LOUISE DRIVE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 776 m²/s²
- 0-3 km storm-relative helicity
- 952 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
721
WUUS51 KRLX 111943
SVRRLX
KYC019-043-089-OHC079-087-112015-
/O.NEW.KRLX.SV.W.0002.200111T1943Z-200111T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
243 PM EST Sat Jan 11 2020
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Boyd County in northeastern Kentucky...
Greenup County in northeastern Kentucky...
Carter County in northeastern Kentucky...
Southwestern Jackson County in southeastern Ohio...
Western Lawrence County in southeastern Ohio...
* Until 315 PM EST.
* At 243 PM EST, severe thunderstorms were located along a line
extending from near Letitia to near Olive Hill, moving east at 50
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ashland, Ironton, Grayson, Coal Grove, Olive Hill, Oak Hill,
Cannonsburg, Lake Vesuvius, Grayson Lake State Park, Carter Caves
State Park, Greenup, Princess, Coalton, Denton, Gesling, Greenbo
Lake, Oldtown, Naples, Rush and Load.
This includes Interstate 64 in Kentucky between mile markers 156 and
188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3850 8317 3859 8307 3872 8303 3875 8288
3859 8285 3857 8281 3860 8274 3868 8277
3868 8271 3885 8265 3885 8275 3893 8276
3893 8257 3826 8267 3824 8281 3817 8295
3820 8301 3818 8305 3827 8317 3820 8325
TIME...MOT...LOC 1943Z 250DEG 43KT 3869 8307 3827 8315
HAIL...<.75IN
WIND...60MPH
$$
162 follow-up statements
051
WWUS51 KRLX 111955
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
255 PM EST Sat Jan 11 2020
KYC019-043-089-OHC079-087-112015-
/O.CON.KRLX.SV.W.0002.000000T0000Z-200111T2015Z/
Boyd KY-Greenup KY-Carter KY-Jackson OH-Lawrence OH-
255 PM EST Sat Jan 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EST
FOR BOYD...GREENUP...EASTERN CARTER...SOUTHWESTERN JACKSON AND
WESTERN LAWRENCE COUNTIES...
At 255 PM EST, severe thunderstorms were located along a line
extending from New Boston to Grayson, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ashland, Ironton, Grayson, Coal Grove, Oak Hill, Cannonsburg, Lake
Vesuvius, Grayson Lake State Park, Greenup, Princess, Coalton,
Denton, Greenbo Lake, Oldtown, Naples, Rush, Load, Letitia, Flatwoods
and Russell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 3845 8306 3857 8303 3870 8297 3875 8288
3859 8285 3857 8281 3860 8274 3868 8277
3868 8271 3885 8265 3885 8275 3893 8276
3893 8257 3826 8267 3824 8281 3817 8295
3820 8301 3818 8305 3835 8303 3840 8303
TIME...MOT...LOC 1955Z 250DEG 48KT 3873 8292 3832 8295
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
HART030
WWUS51 KRLX 112014
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
314 PM EST Sat Jan 11 2020
KYC019-043-089-OHC079-087-112022-
/O.EXP.KRLX.SV.W.0002.000000T0000Z-200111T2015Z/
Boyd KY-Greenup KY-Carter KY-Jackson OH-Lawrence OH-
314 PM EST Sat Jan 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR BOYD...GREENUP...EASTERN
CARTER...SOUTHWESTERN JACKSON AND WESTERN LAWRENCE COUNTIES WILL
EXPIRE AT 315 PM EST...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds around 50 mph are still possible with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston West Virginia.
LAT...LON 3845 8306 3857 8303 3870 8297 3875 8288
3859 8285 3857 8281 3860 8274 3868 8277
3868 8271 3885 8265 3885 8275 3893 8276
3893 8257 3826 8267 3824 8281 3817 8295
3820 8301 3818 8305 3835 8303 3840 8303
TIME...MOT...LOC 2012Z 250DEG 43KT 3880 8268 3839 8271
$$
HARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 1:24 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Jan 11, 1:24 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
124 PM EST Sat Jan 11 2020
.SYNOPSIS...
Strong cold front crosses tonight with line of gusty showers
and maybe a storm. High pressure Sunday/Monday. Next frontal
system mid week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 1250 PM Saturday...
Already surging above many record highs across the forecast area
this afternoon. May still get a little bit of filtered sunshine
this afternoon, but overall, a fairly thick deck of cirrus is in
place, so relying mainly on warm air advection and downslope
warming to continue slowly inching temperatures up this
afternoon. Those downsloping winds are definitely on the gusty
side, max wind gusts generally in the 35 to 40mph range so far.
Do expect them to pick up some this evening ahead of the front,
as the 850mb winds max out. Wind advisory continues area wide
through the night.
Showers and storms ongoing across central KY/TN ahead of a
strong cold front working through the lower Ohio River Valley
early this afternoon. This front will cross the forecast area
from west to east this evening into tonight. Have small area of
90-100 POPs crossing ahead of the front, along with an isolated
thunder mention. Any stronger shower will have the potential to
mix down the stronger winds just above the surface. Can't rule
out gusts approaching severe limits, but so far not even getting
much thunder in the activity to our west as the bulk of the
instability remains farther south.
Any lingering showers will be ending by sunrise Sunday. Despite
being behind the cold front, highs are still expected to be
decently above normal.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 120 PM Saturday...
Could see some sprinkles on Monday from a disturbance passing to
the north, but overall, dry, and mild conditions as area remains
under a southwesterly flow. Precipitation chances will increase
across the area by Monday night however, with another passing
disturbance and frontal boundary lifting back north across the
region. Temperatures during this period look to remain mild
enough for all precipitation to fall in the form of rain.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 120 PM Saturday...
Another quick hitting system is expected mid week, with
precipitation expected to start in the form of rain, and
possibly transition to some light snow showers, mainly in the
higher terrain counties by late Wednesday night into early
Thursday. However, by the time it becomes cold enough for snow,
bulk of moisture will have eroded. Therefore, any accumulations
will be light.
Focus then shifts to another deep upper trough/low forming
across the central U.S. and moving eastward into the region,
with a return of high moisture transport into the area, and
gusty winds.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 1250 PM Saturday...
VFR conditions are expected this afternoon with gusty southerly
winds at all TAF sites. Continued mention of LLWS despite gusty
surface winds as winds just off the surface are even stronger.
Have seen several reports of speed gain/loss.
Line of showers and maybe a thunderstorm expected to cross the
forecast area this evening and tonight as a cold front crosses.
Have included Tempo/Prob30 groups with IFR visibilities in 2
hour windows as this line moves across. Only included TS at HTS
right now. Should be able to fine tune timing and any lower
visibilities with future issuances/amendments. Behind this line
winds will begin shifting more westerly, and gradually
diminishing through Sunday.
Post frontal MVFR stratus expected Sunday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: Medium to High.
ALTERNATE SCENARIOS: Timing of restrictions may vary overnight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EST 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00
CRW CONSISTENCY H H H H H H H H L M M H
HTS CONSISTENCY H H H H H H H L M H H M
BKW CONSISTENCY H H H H H H H H H L H H
EKN CONSISTENCY H H H H H H H H H H M L
PKB CONSISTENCY H H H H H H H H L M M H
CKB CONSISTENCY H H H H H H H H H H L M
AFTER 18Z SUNDAY...
No widespread IFR conditions expected.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 5 AM EST Sunday for WVZ005>011-013>020-
024>034-039-040-515>519-521-524-525.
Wind Advisory until 10 AM EST Sunday for WVZ520-522-523-526.
OH...Wind Advisory until 5 AM EST Sunday for OHZ066-067-075-076-
083>087.
KY...Wind Advisory until 5 AM EST Sunday for KYZ101>103-105.
VA...Wind Advisory until 5 AM EST Sunday for VAZ003-004.
&&
SYNOPSIS...MZ/SL
NEAR TERM...MZ
SHORT TERM...SL
LONG TERM...SL
AVIATION...MZHazardous weather outlook, Jan 11, 3:57 AM EST, 10 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 357 AM EST Sat Jan 11 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>519-521-524-525-120900- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Northwest Webster- Southeast Pocahontas-Northwest Randolph- 357 AM EST Sat Jan 11 2020 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 5 AM EST SUNDAY... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ520-522-523-526-120900- Southeast Nicholas-Southeast Webster-Northwest Pocahontas- Southeast Randolph- 357 AM EST Sat Jan 11 2020 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 AM EST SUNDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia and southeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jan 11, 2:25 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
225 PM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 AM NON-TSTM WND GST DUBOIS 38.22N 82.55W
01/11/2020 M37 MPH WAYNE WV MESONET
0755 AM NON-TSTM WND GST CHARLESTON AIRPORT 38.38N 81.58W
01/11/2020 M36 MPH KANAWHA WV ASOS
0854 AM NON-TSTM WND GST CHARLESTON AIRPORT 38.38N 81.58W
01/11/2020 M36 MPH KANAWHA WV ASOS
1016 AM NON-TSTM WND GST CONAWAY LAKE 39.45N 80.87W
01/11/2020 M37 MPH TYLER WV MESONET
1044 AM NON-TSTM WND GST BECKLEY AIRPORT 37.80N 81.12W
01/11/2020 M36 MPH RALEIGH WV ASOS
1044 AM NON-TSTM WND GST ELKINS AIRPORT 38.88N 79.85W
01/11/2020 M37 MPH RANDOLPH WV ASOS
1100 AM NON-TSTM WND GST 1 S LOUISA 38.10N 82.60W
01/11/2020 M39 MPH LAWRENCE KY KYMN2
1115 AM NON-TSTM WND GST LOGAN CNTY 37.85N 81.92W
01/11/2020 M37 MPH LOGAN WV AWOS
1132 AM NON-TSTM WND GST BECKLEY AIRPORT 37.80N 81.12W
01/11/2020 M36 MPH RALEIGH WV ASOS
1136 AM NON-TSTM WND GST ELKINS AIRPORT 38.88N 79.85W
01/11/2020 M38 MPH RANDOLPH WV ASOS
1148 AM NON-TSTM WND GST HUNTINGTON AIRPORT 38.37N 82.55W
01/11/2020 M39 MPH WAYNE WV ASOS
1149 AM NON-TSTM WND GST KANAWHA RIVER BRIDGE 38.31N 81.57W
01/11/2020 M36 MPH KANAWHA WV WVDOT
1155 AM NON-TSTM WND GST LOGAN CNTY 37.85N 81.92W
01/11/2020 M41 MPH LOGAN WV AWOS
1200 PM NON-TSTM WND GST CHARLESTON AIRPORT 38.38N 81.58W
01/11/2020 M36 MPH KANAWHA WV ASOS
1214 PM NON-TSTM WND GST LOGAN 37.85N 81.91W
01/11/2020 M41 MPH LOGAN WV MESONET
1217 PM NON-TSTM WND GST BEE MOUNTAIN 38.20N 81.62W
01/11/2020 M37 MPH KANAWHA WV MESONET
1225 PM NON-TSTM WND GST ELKINS AIRPORT 38.88N 79.85W
01/11/2020 M38 MPH RANDOLPH WV ASOS
0223 PM NON-TSTM WND GST 1 W WARNOCK 38.49N 83.02W
01/11/2020 M40 MPH GREENUP KY CO-OP OBSERVER
MAX WIND GUST 40 MPH SO FAR TODAY.
&&
EVENT NUMBER RLX2000086
EVENT NUMBER RLX2000087
EVENT NUMBER RLX2000088
EVENT NUMBER RLX2000089
EVENT NUMBER RLX2000090
EVENT NUMBER RLX2000091
EVENT NUMBER RLX2000092
EVENT NUMBER RLX2000093
EVENT NUMBER RLX2000094
EVENT NUMBER RLX2000095
EVENT NUMBER RLX2000096
EVENT NUMBER RLX2000097
EVENT NUMBER RLX2000098
EVENT NUMBER RLX2000099
EVENT NUMBER RLX2000100
EVENT NUMBER RLX2000101
EVENT NUMBER RLX2000102
EVENT NUMBER RLX2000103
MZThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 3:53 AM EST | Wind Advisory | RLX | Boyd, Carter, Greenup, Lawrence | 30 hr |
| Jan 11, 2:20 PM EST | Severe Thunderstorm Warning | RLX | Carter, Greenup | 25 min |
| Jan 11, 3:45 PM EST | Severe Thunderstorm Warning | RLX | Lawrence | 30 min |
| Jan 11, 3:24 PM EST | Special Weather Statement | RLX | Athens, Gallia, Lawrence, Meigs, Vinton | 51 min |
| Jan 11, 3:29 PM EST | Severe Thunderstorm Warning | RLX | Lawrence | 31 min |
| Jan 11, 4:39 PM EST | Severe Thunderstorm Warning | RLX | Washington | 36 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.